As the days pass, the pain in Bob's lower back and legs seems to get worse. I've not quite figured out why the days can be acceptable, and the nights unbearable. He looks forward to the one day in the week when he has Chemo and 20 mg. of Decadron (steroid). As strange as it seems, even though the steroids make the bones thinner and weaker, they are the one med that stops the pain .....for a couple of days.
The 45 mg of Morphine and later, the 50 mcg Fentanyl Pain Patch, does very little to appease the "Gods of Pain". Every 4 hours, round-the-clock, he also gets 6 mg. of Delaudid - and I could just as well flush it down the toilet for all the good it seems to do. There had also been the Vertebroplasty Procedure (bone cement injected into the fracture), and a Bisphosphonate (Zometa) injection to strengthen the bones and help with the pain - neither of which had worked. Our little pill of choice has become the Phenergan (for nausea), for it brings on sleep for a few minutes, or if we're lucky, sometimes an hour. And then, the pain returns even worse than before.
The pain has gotten so bad that it now affects his appetite - which has never been a problem. And, my concern is that he'll become dehydrated - so I search for signs in his face and on his body, and I read and research the web to ensure that I'm not missing something.
He goes to bed, at night, and I hold my breath .....praying that this will be the one night when he can sleep, free of pain. I sit in the living room, and I hear the bedroom door open, knowing that this is going to be another long night. He has never complained, never asked "why me?", so when the tears appear in his eyes, and he says "I can't stand this, anymore".....my heart breaks. I've done everything that we can do, and I've given every pill that can be given. I've massaged him with Bengay, even though the pain is in his bones ......and I know it only helps the muscles and not the bones.. I've wrapped him in ice wraps, and I've kept the heating pad by his chair.
Finally, I suggest that we make a trip to the ER. I call the Cancer Center and talk to the Oncologist that's on call. He agrees to my suggestion that we come in, even though we'll only be treated by the Hospitalist. Maybe they can do something to break the pain cycle. We can only hope. I know that his pain is unbearable, or he'd never agree to an "after midnight" trip to the hospital.
We arrive at the ER shortly after 2:15 a.m. and wait in Triage because all the 40+ beds in ER are filled. He hasn't had a stroke, and he isn't having a heart attack - he "just has cancer" and is in pain. We fall to the bottom of the list behind the crying babies, and the woman who didn't know she was pregnant, but had a baby in the public restroom.
After two hours and several questions of when we'll be treated, I tell the nurse that I have his pain meds in the car - he's in terrible pain, and I'm going out to get them, and give them to him. Within less than 5 minutes, the doctor that was visiting with a group of nurses, came rushing into the room. (Guess that trick only works if you're in pain and mention treating yourself.)
Apparently, it had been a long Saturday night in the ER so I wasn't sure if the man standing beside the bed was a newbie, or if he'd just done all the thinking he could do. He had on scrubs, but he truly looked a little out-of-place. After I went through Bob's MM history, and the meds that we'd tried without success, the expression on the doctor's face became blank. I knew there would be no miracles performed, in that ER room on this night (or morning)......not by this doctor, anyway. I had hoped to hear "why don't we try"......instead, I heard "what would you like for me to give him?" I knew it was a reasonable question, but I had hoped that for just this small timeframe someone would have a billiant idea that would fix everything.
I suggested that the steroids were the only thing that had stopped the pain, so he offered that he could give Bob 125 mg. of Medrol. Not as strong as the Decadron he gets on Chemo day, but strong enough to provide some relief. At that moment my up to that minute practically comatose hubby decided to throw a rock through the window (so to speak). He looked at this man in scrubs and asked "will this hurt my kidneys?" That almost did it. The poor man now didn't know if he should give him the steroids......why had this question been asked......was there a kidney problem? At this point, he offered that he could give Bob Toradol! Now, we've had morphine, delaudid and a Fentanyl pain patch - none of which work......so Toradol will be the magic drug??? No!! I suggest that the steroids really will be okay. Yes, they can harm the kidneys but so can the Chemo and so can the cancer.
The nurse arrives with the Medrol and a needle and begins to administer what I hope will be the magical drug. Later, the doctor returns and asks if I want another 125 mg......or do I want blood work, or a CT Scan, or an MRI? It's been a long night, and I haven't been to bed, so I only want to go home with my very painful hubby ....and hope this takes the pain away, very soon.
As I drive home, I wish there were automatic pilots for cars - like planes. I feel as if I can sleep forever. Six hours after leaving our driveway, we arrive back home, and I'm now wide awake! My honey has expected miracles, but is still in unbearable pain, so I pull out the little magic pill (phenergan), knowing that he'll sleep for a little while. Maybe he'll wake up with no pain. Finally, approximately 5 or 6 hours after it was given, the steroid takes effect.
He sits in his recliner, and sleeps, and I watch closely to ensure that he's breathing, and that his color is good. I notice that his eyelids are much darker than they should be. A quick search of the internet tells me that this is one of the signs of dehydration. His appetite hasn't been good, and he hasn't been drinking the 64 - 80 ounces of fluid, daily. Periodically, I awaken him and urge him to drink - and I threaten him with going back to the ER, if he doesn't!!
We need a better, longterm solution for his pain. His cancer is almost in remission, but the damage that it has accomplished on his bones will not, cannot, be reversed. I cry because the vibrant, energetic man that used to live in our house is a prisoner to his own body. I cry because he's in pain, and I can do nothing. I pray for a miracle, and I pray for strength, for both of us to endure.
Yes, Multiple Myeloma is treatable ......it just may be the other things that aren't.